Scottish Public Services Ombudsman

Call us on 0800 377 7330

  • Case ref:
    201301043
  • Date:
    February 2014
  • Body:
    Ayrshire and Arran NHS Board
  • Sector(s):
    Health
  • Subject:
    clinical treatment / diagnosis
  • Outcome:
    Some upheld, action taken by body to remedy, no recommendations

Summary

Mr C complained about the care and treatment he received after he was diagnosed with prostate cancer. Before the diagnosis, Mr C had been treated with finasteride and tamsulosin (drugs used to treat benign enlargement of the prostate). After the diagnosis of cancer, he was prescribed bicalutamide (hormonal therapy used to treat prostate cancer), which he took for eight months. In this time, he developed gynaecomastia (enlargement of the male breast tissue), which is a side effect of the treatment.

We took independent advice on this case from one of our medical advisers, a consultant in clinical oncology with a specialist interest in urological cancers. Mr C said that the board had recorded his PSA level (prostate-specific antigen level in the blood) incorrectly. He said that he had been on finasteride long-term at that time, which artificially reduces the PSA level. He said that the level recorded by the board should have been doubled, as research shows that finasteride cuts the true reading in half. We found, however, that the board had recorded Mr C's PSA level correctly. Although finasteride does reduce the PSA level, there is no accurate method to determine this, so routine practice is that the measured PSA level is recorded.

Mr C also complained that the board had not recorded his cancer staging (the extent of the primary tumour and the degree of cancer spread) at the time of his diagnosis. We found that the board should have recorded it, but had failed to do so. There had then been some confusion about Mr C's staging. That said, the confusion about this was of no clinical significance and would not have led to any differences in Mr C's clinical management. The board had apologised to Mr C and had also confirmed that staging is now routinely collected at the multi-disciplinary team meeting for each patient.

We found that the board had failed to advise Mr C of the risks or the options for the prevention of gynaecomastia before he began hormone treatment, although they had apologised to him for this. They sent us an information leaflet that they now give to men with prostate cancer considering hormone treatment, which includes information about gynaecomastia.

In addition, Mr C complained that the board did not monitor the risk of him developing gynaecomastia or take reasonable steps to prevent or mitigate this during the hormone treatment. We found that, in general, Mr C had been adequately managed and this management conformed with the treatment guidelines. That said, the board had delayed in reviewing the hormone treatment and so Mr C received it for longer that the planned six months. Our adviser said, however, that it was unlikely that the additional two months treatment would have had a significant impact on the extent of the gynaecomastia. We noted that the board had also apologised for this in their response to Mr C's complaint and, as they had already taken steps to address this as well as the other failings in this case, we did not find it necessary to make any recommendations.

Download case 201301043 as a PDF (12.02 KB)

Updated: February 26, 2014